Hail, Clarke
- When
- May 21, 1:03 PM CST
- Where
- Clarke County, Stonewall
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.130, -88.800
Hail up to quarter size accumulated in Stonewall.
A warm, moist airmass was in place across the region. As daytime heating interacted with a passing disturbance in the atmosphere, showers and storms developed during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A warm, moist airmass was in place across the region. As daytime heating interacted with a passing disturbance in the atmosphere, showers and storms developed during the late afternoon. Thanks to cold temperatures aloft, some of these storms were able to reach strong to severe limits with hail being prevalent and some storms also produced wind damage in the form of blowing down a few trees. These storms diminished through the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 11:41 AM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 1241 PM CDT Sat May 21 2022 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions are prevailing at sites this afternoon. Convection is increasing from the south and should pose the greatest threat to KHBG/KPIB/KMEI through the afternoon and evening, with some potential impacts to KJAN/KHKS/KGTR. Storms could briefly bring MVFR vis restrictions in the heavier downpours. Storms will diminish this evening but additional showers and storms will move in from the northwest later tonight into tomorrow morning. MVFR stratus looks to be a concern once again tomorrow prior to daybreak and have included mention of this in the forecast, with some sites even potentially being IFR. Southerly winds will occur today and tonight, but with the storms tomorrow ahead of a cold front, there will be a wind shift from south to west to eventually north/northeast. /28/ && .DISCUSSION... Our stretch of dry weather will start to come to an end today. Moisture is slowly increasing across the region, with PW values at KJAN this morning around 1.3 inches. While this might still be too dry for storms in the Jackson area today, increasing moisture around 1.5-1.9 inches should be in place to our east. In fact, showers have been creeping north from the coast through the morning and are entering the Pine Belt late this morning. As the upper shortwave trough axis sits over the region and steep lapse rates are in place(vertical totals around 27-30C), storms that develop this afternoon could become strong to severe. The main concerns will be from hail and wind later this afternoon into the evening hours. Highs will climb into the low to mid 90s across the region, only adding sufficient instability to the atmosphere to help fuel those thunderstorms. These storms should begin to diminish through the evening hours but additional storms will move into the Delta later this evening along a cold front. More on that with the afternoon package. /28/ Prior discussion below: Today through tonight: Moisture will increase across the area today, with PWATS ranging from about 1.4-1.6 inches. Although moisture will be marginal, isolated to Scattered storms will develop this afternoon. With high temperatures climbing into the low/mid 90s, 3000-4000 j/kg of cape and steep mid level lapse rates, some of these storms could be strong to severe this afternoon into early evening. A marginal risk for severe is already in effect for the area. The thunderstorm activity will diminish by mid/late evening, but a cold front will move into the Delta overnight. Showers/thunderstorms will move into the Delta with the boundary, but expect the remainder of the area to remain mostly dry through early Sunday morning. Lows will be in the upper 60s to around 70. /15/ Sunday through Friday: A week of active weather is expected for our forecast area, as several disturbances move through the region. Starting out the new week, a low pressure system sliding across the northern CONUS will nudge a cold front through our forecast area Sunday into Sunday night. Ahead of the front, a tropical air mass with dew points near 70 degrees and PWAT values around 1.75 inches will support thunderstorms capable of producing isolated damaging wind gusts, hail, and heavy downpours. A Marginal Risk for severe weather will remain in place for the southeastern half of the area on Sunday. Given the recent dry, warm weather, any flooding threat will probably be very isolated to start. We will only get a "glancing blow" from the post-frontal high pressure; model guidance indicate the core of the surface high will slide along the US/Canadian border through the Great Lakes region through Monday. This will allow for a quick rebound in temperatures and moisture as an upper-level trough deepens to our west through midweek. Rain chances edge north again with a lifting warm front and possible seabreeze storms Monday, and then broader coverage showers and storms are expected Tuesday and Wednesday with return flow off the Gulf. Increased flow aloft as the trough moves into our region could end up leading to a more organized threat for severe thunderstorms during this time, but with the possibility for scattered convection around the region beforehand, details are uncertain at this time. By Thursday into Friday, a low pressure system is expected to deepen and sweep another cold front east through our forecast area. This will diminish POPs and take the edge off the summer-like temperatures for the end of the work week. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 93 70 82 65 / 36 30 92 55 Meridian 94 70 84 65 / 51 25 92 67 Vicksburg 95 70 82 66 / 31 31 90 41 Hattiesburg 93 70 85 67 / 54 28 92 62 Natchez 94 71 84 66 / 35 24 90 36 Greenville 94 69 77 64 / 36 67 77 34 Greenwood 92 70 79 64 / 26 51 86 43 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous Weather Outlook National Weather Service Jackson MS 429 AM CDT Sat May 21 2022 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 220930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 429 AM CDT Sat May 21 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated strong to severe thunderstorms are possible today. Some thunderstorms could produce damaging wind gusts and small hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe thunderstorms are possible for southern and eastern portions of Mississippi on Sunday. Damaging wind gusts and isolated hail will be possible with any severe storms. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday. NF && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
1248 PM CDT Sat May 21 2022
MSZ062-063-211815-
Lawrence MS-Lincoln MS-
1248 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Lincoln
and southwestern Lawrence Counties through 115 PM CDT...
At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jayess, or 14 miles northeast of Mccomb, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Jayess around 1255 PM CDT.
Topeka around 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3133 9008 3134 9008 3134 9011 3135 9011
3135 9039 3146 9038 3147 9024 3140 9004
3134 9004 3133 9006
TIME...MOT...LOC 1747Z 201DEG 17KT 3134 9026
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial Weather Statement
National Weather Service Jackson MS
127 PM CDT Sat May 21 2022
MSZ063-211900-
Lawrence MS-
127 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of central Lawrence
County through 200 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robinwood, or 17 miles north of Kokomo, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Robinwood and Oak Vale around 130 PM CDT.
Arm around 135 PM CDT.
Monticello around 140 PM CDT.
Other locations impacted by this storm include Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3135 9011 3135 9019 3163 9020 3165 9007
3162 8997 3152 8998 3152 8996 3139 8996
3140 9004 3134 9004 3133 9008
TIME...MOT...LOC 1827Z 199DEG 27KT 3144 9008
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial Weather Statement
National Weather Service Jackson MS
150 PM CDT Sat May 21 2022
MSZ052-058-211915-
Lauderdale MS-Clarke MS-
150 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northeastern Clarke
and southeastern Lauderdale Counties through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middleton, or 10 miles northeast of Quitman, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Snell around 200 PM CDT.
Increase and Zero around 205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3213 8844 3206 8858 3209 8874 3230 8876
3236 8860 3230 8842
TIME...MOT...LOC 1849Z 198DEG 26KT 3216 8861
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCThe Jackson/Brandon,MS radar (KDGX), 113 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail up to quarter size accumulated in Stonewall.
A strong to severe thunderstorm brought a swath of hail up to around quarter size to portions of central and eastern Lauderdale County. Penny size hail occurred in the Causeyville/Long Creek area. Hail of around quarter size, or slightly larger, fell just north of Marion. A windshield was cracked by hail of at least quarter size near Dalewood.
Hail fell across Petal. Sizes ranged from pea size up to quarter size. Penny size hail was specifically noted along Leeville Road.
A tree was blown down.
Trees were blown down on the north side of Decatur.
A tree was blown down on Highway 528 east of the HAL fire department.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015402, 1015409, 1015403, 1015404, 1015405, 1015406.